CPCP: Antidepressant–Induced Liver Injury

This is just a quick Clinical Problems in Consultation Psychiatry (CPCP) presentation on antidepressant-induced liver injury. Many clinicians are not aware that antidepressants can cause liver injury. It’s rare but the consequences can include fulminant hepatic failure potentially leading to the need for liver transplant or death. Psychiatric consultants are called about this and it’s worthwhile to look at a recent review for the latest guidelines on this critically important patient safety issue.

Core Competency issues involved include the whole pizza:

Core Competency Pizza

Core Competency Pizza

Medical knowledge: Many clinicians are unaware of antidepressant-induced liver injury and the safety issue this presents.

Patient care: Protecting patients by maintaining a prevention mindset keeps the patient safe from harm.

Systems-based practice: Being aware that splitting treatment between primary care physicians (PCP) and psychiatrists can raise the risk for this problem; collaborative care in some clinical settings means taking the initiative by either PCPs or psychiatrists.

Practice-based learning and improvement: Regular and free access to medical literature along with developing a habit of reflecting on one’s practice and checking indices such as PubMed can enhance patient safety.

Interpersonal skills and communication: Splitting patient management between medicine and psychiatry creates a challenge to collaborative care which can interfere with picking up the telephone and calling colleagues to discuss the issue of antidepressant-induced liver injury.

Professionalism: How you say what needs to be said to patients and other caregivers can be just as important as what you say. Be aware of the tendency to assign responsibility to the “other doctor” for monitoring the medical side of psychiatric treatment.

I found a recent review published in 2013 and I believe I can pull out key pearls without violating the fair use rule.

This slideshow could not be started. Try refreshing the page or viewing it in another browser.

Reference:

Voican, C. S., et al. (2014). “Antidepressant-induced liver injury: a review for clinicians.” Am J Psychiatry 171(4): 404-415.
OBJECTIVE: Antidepressant drugs can cause drug-induced liver injury (DILI). The authors review clinical data relevant to antidepressant-induced liver injury and provide recommendations for clinical practice. METHOD: A PubMed search was conducted for publications from 1965 onward related to antidepressant-induced liver injury. The search terms were “liver injury,” “liver failure,” “DILI,” “hepatitis,” “hepatotoxicity,” “cholestasis,” and “aminotransferase,” cross-referenced with “antidepressant.” RESULTS: Although data on antidepressant-induced liver injury are scarce, 0.5%-3% of patients treated with antidepressants may develop asymptomatic mild elevation of serum aminotransferase levels. All antidepressants can induce hepatotoxicity, especially in elderly patients and those with polypharmacy. Liver damage is in most cases idiosyncratic and unpredictable, and it is generally unrelated to drug dosage. The interval between treatment initiation and onset of liver injury is generally between several days and 6 months. Life-threatening antidepressant-induced liver injury has been described involving fulminant liver failure or death. The underlying lesions are often of the hepatocellular type and less frequently of the cholestatic and mixed types. The antidepressants associated with greater risks of hepatotoxicity are iproniazid, nefazodone, phenelzine, imipramine, amitriptyline, duloxetine, bupropion, trazodone, tianeptine, and agomelatine. The antidepressants that seem to have the least potential for hepatotoxicity are citalopram, escitalopram, paroxetine, and fluvoxamine. Cross-toxicity has been described, mainly for tricyclic and tetracyclic antidepressants. CONCLUSIONS: Although an infrequent event, DILI from antidepressant drugs may be irreversible, and clinicians should be aware of it. Aminotransferase surveillance is the most useful tool for detecting DILI, and prompt discontinuation of the drug responsible is essential. The results of antidepressant liver toxicity in all phases of clinical trials should be available and published. Further research is needed before any new and rigorously founded recommendations can be made.

Advertisements
%d bloggers like this: